Alert archive / Nevada / Wind Advisories in 2014

Wind Advisory 15, NWS Elko, NV

April 25, 2014Nye County, Nevada

NWS Elko, NV issued this wind advisory at Apr 25, 2014, 11:24 PM PDT for Nye County, Nevada. It took effect at Apr 26, 2014, 5:00 AM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 25, 2014, 11:24 PM PDT (06:24 UTC)
In effect from
Apr 26, 2014, 5:00 AM PDT
Expired
Apr 26, 2014, 5:00 PM PDT
In force
12 hr
Issued by
NWS Elko, NV

County Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 6.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2014-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2014-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3206 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

968 
WWUS75 KLKN 260624
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
1124 PM PDT FRI APR 25 2014

...STRONG NORTHWEST WINDS EXPECTED TODAY...

.STRONG NORTHWEST WINDS WILL DEVELOP THIS MORNING ACROSS NORTHWEST
NYE COUNTY...AS A STRONG STORM SYSTEM PULLS EAST OF NEVADA.
THE STRONGEST WINDS ARE EXPECTED DURING THE MID- MORNING TO MID-
AFTERNOON HOURS...BEFORE GRADUALLY DIMINISHING THIS EVENING.

NVZ040-270000-
/O.NEW.KLKN.WI.Y.0015.140426T1200Z-140427T0000Z/
NORTHWESTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...TONOPAH...ROUND MOUNTAIN
1124 PM PDT FRI APR 25 2014

...WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM PDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 5 AM TO 5 PM PDT SATURDAY. 

* WINDS...NORTHWEST 20 TO 35 MPH WITH GUSTS TO 55 MPH.

* TIMING...THE STRONGEST WINDS ARE EXPECTED FROM THE MID-MORNING
  THROUGH THE MID-AFTERNOON HOURS.

* LOCATIONS INCLUDE: TONOPAH...ROUND MOUNTAIN.

* IMPACTS...STRONG GUSTY NORTHWEST WINDS WILL MAKE TRAVEL
  DIFFICULT ON U.S. HIGHWAY 6 FROM TONOPAH TO SAULSBURY SUMMIT AND
  ALONG STATE HIGHWAY 376. DRIVERS OF HIGH-PROFILE VEHICLES SHOULD
  USE EXTRA CAUTION. AREAS OF BLOWING DUST ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

TURNER
1 follow-up statement
503 
WWUS75 KLKN 262336
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
436 PM PDT SAT APR 26 2014


NVZ040-270045-
/O.EXP.KLKN.WI.Y.0015.000000T0000Z-140427T0000Z/
NORTHWESTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...TONOPAH...ROUND MOUNTAIN
436 PM PDT SAT APR 26 2014

...WIND ADVISORY WILL EXPIRE AT 5 PM PDT THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 5 PM PDT THIS AFTERNOON. 

THE STRONG WINDS THAT WERE FELT ACROSS NORTHWEST NYE COUNTY
EARLIER TODAY HAVE FALLEN TO BELOW ADVISORY THRESHOLDS. EXPECT
WIND SPEEDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH DURING THE EARLY
EVENING HOURS. THEREFORE THE WIND ADVISORY IS BEING ALLOWED TO
EXPIRE AT 5 PM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Apr 25, 6:37 PM PDT, 4 hours 47 minutes earlier.

Area forecast discussion, Apr 25, 6:37 PM PDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
637 PM PDT FRI APR 25 2014

.SYNOPSIS...A STRONG LATE WINTER STORM WILL BRING WIDESPREAD RAIN
AND SNOW TO NEVADA TONIGHT AND SATURDAY MORNING. DRY WEATHER
RETURNS BRIEFLY SATURDAY NIGHT...FOLLOWED BY MORE SNOW SHOWERS
ACROSS NORTHERN NEVADA ON SUNDAY. DRIER AND WARMER WEATHER IS
EXPECTED TO RETURN NEXT WEEK.

&&

.UPDATE...ADDED A MENTION OF THUNDER THIS EVENING, ESPECIALLY SE
ZONES. RADAR SHOWS CONVECTION WITH LIGHTNING IN NE NYE COUNTY,
MOVING NE INTO WHITE PINE COUNTY. SPC MESOANALYSIS PLACES CAPE OF
200-500 J/KG ACROSS THIS REGION AS OF 6 PM, AND DIFFULENCE ALOFT
WILL REMAIN STRONG INTO THIS EVENING AS UPPER LOW APPROACHES.

TURNER

&&

.PREV DISCUSSION... /ISSUED AT 331 PM /

SYNOPSIS...A MOIST PACIFIC STORM SYSTEM WILL CONTINUE TO BRING
WIDESPREAD RAIN AND SNOW TO THE SILVER STATE THROUGH SATURDAY
MORNING. AFTER A BRIEF BREAK IN PRECIPITATION SATURDAY
NIGHT...SNOW SHOWERS WILL RETURN TO THE REGION ON SUNDAY. A RETURN
TO SPRING IS EXPECTED NEXT WEEK...WITH DRY AND WARM CONDITIONS
EXPECTED.

SHORT TERM...FRIDAY NIGHT THROUGH MONDAY. SOME NICE RAINFALL HAS
FALLEN ACROSS PORTIONS OF THE CWA THUS FAR TODAY...WITH THE
HIGHEST READINGS APPROACHING .7" SO FAR. SNOW LEVELS HAVE
REMAINED ABOVE 6500FT SO FAR TODAY...BUT COLDER AIR ALOFT IS
CURRENTLY WORKING INTO THE REGION...AS 700MB AND SURFACE FLOW HAS
COME AROUND TO THE W/NW. COLDER AIR AND DYNAMIC COOLING DUE TO A
POTENT 500MB TROUGH WILL CONTINUE TO LOWER SNOW LEVELS THIS
EVENING ACROSS THE REGION. HAVE DECIDED TO KEEP HEADLINES AS
IS...BUT WAS A LITTLE CONCERNED ABOUT SNOWFALL ACROSS THE TONOPAH
AREA TONIGHT AS TEMPERATURES LOOK COLD ENOUGH. DO THINK THEY COULD
GET SOME SNOW ACROSS NORTHERN NYE COUNTY...BUT METRO ROAD MODEL
SHOULD THAT ROAD TEMPS WILL STAY ABOVE FREEZING...THUS DON'T THINK
THERE WILL BE MUCH IN THE WAY OF IMPACTS. THE WARNINGS STILL LOOK
GOOD...AS TEMPS WILL BE COLD ENOUGH TONIGHT FOR SNOW...HOW BIG THE
IMPACTS WILL BE IS STILL THE CONCERN...BUT METRO MODEL HAS ALL THE
PASSES ON U.S. HIGHWAY 50 GOING BELOW FREEZING TONIGHT.
ALSO...SNOW ACCUMULATED ON I-80 TODAY ACROSS THE SIERRA...SO NO
REASON WHY THAT WON'T HAPPEN ACROSS THE HIGHER PASSES DURING THE
OVERNIGHT HOURS WITH NO SOLAR INSULATION. HEAVIEST SNOW WILL OCCUR
FROM AUSTIN TO EUREKA TONIGHT...WITH WHITE PINE COUNTY NOT GETTING
IN ON THE ACTION UNTIL AFTER MIDNIGHT...AS 700MB NW FLOW TAKES A
LITTLE LONGER TO GET THERE. FURTHER NORTH AROUND THE RUBY MOUNTAIN
COMMUNITIES THE FORECAST REMAINS A LITTLE MORE CHALLENGING. THINGS
ARE GOING WELL AT THIS MOMENT...BUT HOW MUCH PRECIP WE GET AFTER
SUNSET IS THE DIFFICULT QUESTION AND SNOWFALL ACCUMULATIONS. RIGHT
NOW IT LOOKS LIKE UP-SLOPE COMPONENT FLOW SHOULD ALLOW SOME PARTS
OF SPRING CREEK/LAMOILLE/JIGGS/LEE...TO RECEIVE SOME GOOD
ACCUMULATING SNOW TONIGHT.

STORM PULLS AWAY SATURDAY MORNING...WITH SNOW ENDING AT ELY LAST.
BREAK IN THE ACTION IS EXPECTED ON SATURDAY NIGHT...ALLOWING A
HARD FREEZE ACROSS ALL LOCATIONS EXCEPT WENDOVER. SUNDAY LOOKS TO
BE A CONVECTIVE SNOW SHOWER DAY...WITH SOME GOOD GRAUPEL SNOW
SQUALLS POSSIBLE AS THE NEW SNOW SQUALL INDEX IS SHOWING SOME HIGH
VALUES. UNSETTLE WEATHER ENDS BY SUNDAY NIGHT...WITH COOL
NORTHWEST FLOW AND JUST SOME FAIR WEATHER CUMULUS CLOUDS ON
MONDAY.

LONG TERM...MONDAY NIGHT THROUGH FRIDAY. THE PERIOD BEGINS WITH
STRONG UPPER RIDGE BUILDING INTO THE REGION FOR DRY AND WARMER WEATHER.
THE RIDGE WILL REACH ITS PEAK STRENGTH WEDNESDAY AND THURSDAY THEN
BEGIN TO FLATTEN ON FRIDAY. TEMPS WILL BEGIN THE PERIOD SLIGHTLY
BELOW NORMAL WITH HIGHS IN THE MID 50S TO THE MID 60S BUT WILL END
THE PERIOD MUCH ABOVE NORMAL WITH HIGHS GENERALLY IN THE UPPER 60S
TO THE MID 70S.

AVIATION...STORM SYSTEM WILL BRING WIDESPREAD SHOWERS THROUGH
SATURDAY MORNING WITH AREAS OF MVFR CONDITIONS. RAIN IS EXPECTED TO
TURN OVER TO SNOW AT KTPH AROUND 04Z, AT KELY AROUND 10Z, AND KEKO
AROUND 12Z BRINGING IFR CONDITIONS.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 11 AM PDT SATURDAY FOR RUBY
MOUNTAINS/EAST HUMBOLDT RANGE...SOUTHERN LANDER COUNTY AND
SOUTHERN EUREKA COUNTY...WHITE PINE COUNTY.

WINTER WEATHER ADVISORY UNTIL 11 AM PDT SATURDAY FOR SOUTH
CENTRAL ELKO COUNTY.

WINTER WEATHER ADVISORY UNTIL 11 AM PDT SATURDAY ABOVE 5500 FEET
FOR SOUTHWESTERN ELKO COUNTY.

&&

99/99
Hazardous weather outlook, Apr 25, 10:32 AM PDT, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
1032 AM PDT FRI APR 25 2014

NVZ031-034-035-037>041-261745-
NORTHERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
1032 AM PDT FRI APR 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

AN AREA OF LOW PRESSURE WILL RAPIDLY DEVELOP OVER CENTRAL NEVADA
TODAY...ALLOWING RAINFALL TO BREAK OUT ACROSS THE REGION. BY
FRIDAY EVENING COLDER AIR WILL BEGIN TO WORK IN ON THE BACKSIDE OF
THE SYSTEM...ALLOWING THE RAIN TO CHANGE OVER TO SNOW FROM THE
WEST TO EAST. THIS STORM WILL BE VERY ELEVATION DEPENDENT WITH NO
IMPACTS EXPECTED BELOW 5500 FEET ELEVATIONS. ABOVE 5500 FEET
SNOWFALL IS EXPECTED TO ACCUMULATE DURING THE OVERNIGHT HOURS AND
INTO SATURDAY MORNING. THE LARGEST IMPACTS FROM THE SNOWFALL ARE
EXPECTED ACROSS CENTRAL NEVADA FROM AUSTIN TO ELY...ESPECIALLY
ABOVE 6000 FEET ELEVATIONS. RAIN WILL CHANGE OVER TO SNOW AT
AUSTIN BY 6 PM...EUREKA BY 9PM...LAMOILLE BY 10PM...AND ELY BY
3AM. SNOWFALL WILL END FROM THE NORTHWEST TO SOUTHEAST...WITH
IMPACTS EXPECTED TO DIMINISH BY SATURDAY MORNING...AS TEMPERATURES
INCREASE ABOVE FREEZING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW WILL END SATURDAY MORNING...WITH ALL IMPACTS FROM THIS SYSTEM
EXPECTED TO END BY NOON ON SATURDAY. SUNDAY CONVECTIVE SNOW
SHOWERS WILL BE POSSIBLE ACROSS NORTHERN NEVADA. SOME OF THE
STRONGER SNOW SQUALLS COULD TEMPORALLY LIMIT VISIBILITY DOWN TO A
FEW HUNDRED FEET...IN ADDITION TO A FEW LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

Nearby

Wind Advisories in Nevada, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.